A veterinarian was preparing to sedate a male African buffalo by using a CO2-powered pistol. The bull was being relatively cooperative. He was pacing around the stall, but he wasn’t moving very fast and each time he turned he would present the vet with a good shot at his massive flank. The only thing that showed his agitation was his tail, which was whipping from side to side and slapping against his flanks.
As the buffalo made the turn, the vet took aim at the exposed flank, and fired. The dart, which otherwise would have been a perfect hit, stuck in the bull’s tail as it flipped around. Reacting to the pain, the animal bellowed once and spun around. As he turned he gave his tail a couple of quick flicks, dislodging the dart, and sending it sailing out through the bars where it very nearly stuck the vet who had fired it only seconds before.
Although the details of this event are lost to time, it is quite likely that the drug in the dart was an opiate derivative known as M-99. It is very effective on hoofed animals and has the added benefit of being quickly reversible. At the completion of the procedure an antagonistic drug can be injected that brings the animal out of sedation quickly reducing the risk of stumbling or falling. A drawback, however is that it is quite toxic to primates, including humans. Had that dart hit any of the nearby people even the slight residue remaining in the needle could have been a serious problem.